Alert archive / Georgia / River Flood Warnings in 2022

River Flood Warning 129, NWS Atlanta, GA

December 15, 2022Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Dec 15, 2022, 2:14 AM EST for Forsyth County, Georgia. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Dec 15, 2022, 2:14 AM EST (07:14 UTC)
Expired
Dec 15, 2022, 2:39 PM EST
In force
12 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Forsyth County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 07:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek at GA 9 near Cumming (CMGG1). The gauge peaked at 6.93 ft at Dec 15, 2022, 9:00 AM EST.

actionminormoderate051012/1512/16
Action stage
4 ft
Minor stage
6 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335580, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

601 
WGUS42 KFFC 150714
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
214 AM EST Thu Dec 15 2022

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/atlanta.

&&


GAC117-151915-
/O.NEW.KFFC.FL.W.0129.221215T0714Z-000000T0000Z/
/CMGG1.1.ER.221215T0637Z.221215T0645Z.000000T0000Z.UU/
214 AM EST Thu Dec 15 2022

...FLOOD WARNING IN EFFECT FROM EARLY THIS MORNING UNTIL FURTHER 
NOTICE...

* WHAT...Minor flooding is occurring.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...From early this morning until further notice.

* IMPACTS...At 6 feet, Flood stage is reached. Minor flooding will 
  expand into the natural flood plain of the creek upstream and 
  downstream from the gage at Atlanta Highway or Georgia Highway 9. 
  Large portions of the sidewalk and boardwalk of the Big Creek 
  Greenway will begin to flood. The areas under the Georgia 400 
  Highway and McFarland Road will be covered with around one foot of 
  water. A portion of the sidewalk under Majors Road will be covered 
  with around two feet of water.

* ADDITIONAL DETAILS...
  - At 1:45 AM EST Thursday the stage was 6 feet and rising.
  - Forecast...No forecast is available for this location.
  - Flood stage is 6 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
2 follow-up statements
543 
WGUS82 KFFC 151306
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
806 AM EST Thu Dec 15 2022

...Forecast flooding changed to Minor severity and increased in 
duration for the following rivers in Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

For the Big Creek...including Cumming...Minor flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Additional information is available at weather.gov/atlanta.

&&


GAC117-160015-
/O.EXT.KFFC.FL.W.0129.000000T0000Z-221216T0004Z/
/CMGG1.1.ER.221215T0637Z.221215T1245Z.221215T1803Z.UU/
806 AM EST Thu Dec 15 2022

...FLOOD WARNING NOW IN EFFECT UNTIL THIS EVENING...

* WHAT...Minor flooding will continue.

* WHERE...Big Creek at GA 9 near Cumming.

* WHEN...Until this evening.

* IMPACTS...At 7 feet, Minor flooding continues to expand into the 
  natural flood plain of the creek upstream and downstream from the 
  gage at Atlanta Highway or Georgia Highway 9. Large portions of 
  the sidewalk and boardwalk of the Big Creek Greenway will be 
  flooded. The areas under the Georgia 400 Highway and McFarland 
  Road will be covered with around two feet of water. A portion of 
  the sidewalk under Majors Road will be covered with around 3 feet 
  of water.

* ADDITIONAL DETAILS...
  - At 7:45 AM EST Thursday the stage was 6.9 feet and rising
    slowly.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 7:45 AM EST Thursday was 6.9 feet.
  - Forecast...The river is expected to fall below flood stage
    this afternoon and continue falling to 5.3 feet late this
    afternoon.
  - Flood stage is 6 feet.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$
394 
WGUS82 KFFC 151939
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
239 PM EST Thu Dec 15 2022

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek at GA 9 near Cumming affecting Forsyth County.

GAC117-152045-
/O.CAN.KFFC.FL.W.0129.000000T0000Z-221215T1939Z/
/CMGG1.1.ER.221215T0637Z.221215T1400Z.221215T1746Z.UU/
239 PM EST Thu Dec 15 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek at GA 9 near Cumming.

* ADDITIONAL DETAILS...
  - At 1:45 PM EST Thursday the stage was 5.4 feet and falling.
  - Forecast...The river is expected to continue to fall through
    the afternoon and evening.


&&

LAT...LON 3418 8424 3417 8420 3411 8419 3410 8420
      3410 8425 3411 8424


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Dec 15, 1:07 AM EST, 1 hour 7 minutes earlier.

Area forecast discussion, Dec 15, 1:07 AM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
107 AM EST Thu Dec 15 2022

...New 06Z Aviation Discussion...

.UPDATE...
Issued at 1003 PM EST Wed Dec 14 2022

Main push of rain with the system has been ongoing across portions
of north Georgia and is beginning in parts of central Georgia.
The wedge remains firmly in place across north GA cutting off any
chances of severe weather there, though a few rumbles of thunder
remain possible mainly from the metro south. Rainfall has so far
underperformed, which is good to see, with highest totals in the
flood watch in NW GA, especially in Dade and Walker where some
totals are approaching 2 to 2.5". For river flooding, some of the
usual suspects are expected to or have gone into flood, but
otherwise the under performance of expected rainfall has things
in good shape in most places. Flood Watch will remain in place,
but may be let go early as rainfall comes to an end in these
locations.

In central GA, there are signs that WAA from the gulf is winning
a slow battle and forcing some of the cold air back to allow for
something more surface based. However, convection to the west is
much less impressive than it was earlier. Upper level support
continues to pull away so mass response at the sfc may be a bit
less impressive than earlier. Still, plenty of shear remains in
place and enough thermodynamics can be found to produce a possible
quick tornado, so we won't be in the clear for a few more hours.
There are no current plans to expand the tornado watch to the west
into the CWA, but both we and the SPC will continue to evaluate
for the next few hours.

Lusk

&&

.SHORT TERM...
(This afternoon through Thursday)
Issued at 226 PM EST Wed Dec 14 2022

Currently...An expansive cloud shield exists across much of the
state today thanks to the wedge holding steady this afternoon.
This has kept temperatures largely in the 40s and low 50s across
North and Central GA with upper 50s to low 60s across south-
central GA where cloud coverage isn't as high. Latest radar
imagery depicts mainly areas of rain pushing through though the
chance for rain showers and thunderstorms will steady increase
through the afternoon/evening.

A very impressive upper low continues to track east towards the
Great Lakes Region this afternoon. At this sfc, WPC has depicted
this system as an occlusion with a cold front draped south through
the Arklatex and a stationary boundary north of the TN Valley. As
noted by the previous shift, another sfc low has formed near the
ArkLaMiss with similar sfc boundaries extending south and
southeast. These features have been the primary driver for severe
weather across LA/MS/AL this afternoon and could potentially move
into our area tonight though not as high in magnitude. Still
looking at damaging wind gusts being the primary threat but a
tornado or two cannot be ruled out despite the lack of
instability. This is largely contributed to locally enhanced
cyclogenesis in the vicinity of the second sfc low that will be
moving through tonight and the presence of a LLJ.

The heaviest precipitation is still anticipated to occur
overnight. Storm Total Precip has come down a hair and given no
major changes in guidance and no strong signal elected to keep the
current Flood Watch as is. Storm Total Precip is forecast to range
from 1-2" with isolated higher amounts (~3"). Heaviest precip
should be clear of the ATL metro by sunrise with lingering
activity across the southeast through at least lunchtime.
Otherwise, improving conditions are expected by Thursday evening.

As far as temperatures, a slight warming trend is expected tonight
across the southeast ahead of the main line of precip. Lows
tonight will range from the mid 40s across the North to low 60s
across the SE. On Thursday, highs will be in the mid 50s to mid
60s and lows will dip into the 30s.

07

&&

.LONG TERM...
(Friday morning through next Tuesday)
Issued at 226 PM EST Wed Dec 14 2022

The extended forecast starts off dry with a cool high pressure ridge
continuing to build into the area. This ridge stays over the area
through the weekend keeping things dry. It does weaken a bit and we
will see some increased cloud cover Saturday and Sunday. There is a
weak wave which develops over the NW Gulf Friday and moves east
increasing moisture over the Southeastern U.S. through the weekend.
The main part of the wave with the best dynamics and deep layer
moisture stays over the gulf and moves across FL and out over the
Atlantic by Sunday morning. As this wave moves east it will spread
some increased moisture across S GA so did put in a slight chance of
precip for east central GA Sat night.

Looks like our next best chance of precip will be Mon night into
Tuesday as a second wave moves across the northern gulf. This second
wave appears to be a bit further north than the first one as it
does spread decent moisture  across GA. If this does happen we will
see some rain but we may also see some mixed freezing/frozen
precipitation as well. Right now only putting in a slight chance of
precip with some mixed rain and snow for areas North and West of the
ATL area. If this does occur it will be short lived and not
expecting much in the way of accumulations.

Temps cool a bit in the extended portions as we will see mainly
highs in the 40s and 50s with lows in the 20s and 30s each day.

01

&&

.AVIATION...
(06Z TAFS)
Issued at 1259 AM EST Thu Dec 15 2022

Widespread SHRA is ongoing across north and central Georgia,
including all TAF sites, ahead of a cold front that has just
begun to advance into northwest Georgia. SHRA is expected to
continue through the early morning hours, ending by 12Z at ATL as
the front clears the area. Improvement to ceilings is expected to
begin in the 10-12Z time period, gradually improving to VFR by
16Z. Scattered clouds will then diminish through the afternoon.
Winds are currently E at 10-14 kts ahead of the front, but are
expected to shift to W/NW at 7-12 kts behind the frontal passage
around 09-10Z.

//ATL Confidence...Avi Update...
Medium to high confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          35  52  34  48 /   0   0   0   0
Atlanta         36  51  35  46 /   0   0   0   0
Blairsville     29  47  27  41 /   0   0   0   0
Cartersville    32  51  31  46 /   0   0   0   0
Columbus        37  57  37  51 /   0   0   0  10
Gainesville     36  50  34  45 /   0   0   0   0
Macon           36  59  36  54 /   0   0   0  10
Rome            33  52  31  47 /   0   0   0   0
Peachtree City  34  53  34  48 /   0   0   0   0
Vidalia         40  59  39  56 /   0   0   0  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 7 AM EST this morning for GAZ001>005-011-012-
019.

&&

SHORT TERM...07
LONG TERM....01
AVIATION...King
Hazardous weather outlook, Dec 15, 12:01 AM EST, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1201 AM EST Thu Dec 15 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1201 AM EST Thu Dec 15 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

Rainfall will continue through the overnight hours with total
rainfall accumulations of 1.5 to 3 inches. Isolated higher amounts
may be possible. Localized flooding may occur where heavy rain
persists for prolonged periods of time.

An isolated storm may become severe in portions of west central
Georgia. Gusty winds will be the main threat, however a brief
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Rainfall will continue through Thursday afternoon with total
rainfall accumulations of 1.5 to 3 inches. Isolated higher amounts
may be possible. Localized flooding may occur where heavy rain
persists for prolonged periods of time.

An isolated storm may become severe in portions of east central
Georgia. Gusty winds will be the main threat, however a brief
tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 9:29 PM ESTRiver Flood WarningFFCDade4 hr
Dec 15, 3:24 AM ESTRiver Flood WarningFFCForsyth, Fulton33 hr
Dec 15, 3:35 AM ESTSpecial Weather StatementFFCMarion, Schley, Taylor25 min

Nearby

River Flood Warnings in Georgia, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.